Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 52, NWS Lincoln, IL

April 21, 1999Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 21, 1999, 1:38 AM CDT for Morgan County, Sangamon County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1999, 1:38 AM CDT (06:38 UTC)
Expired
Apr 21, 1999, 2:15 AM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
657 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSPI 210639 RRA
SVRSPI
ILC137-167-210715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS
  SOUTHERN MORGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 215 AM CDT

* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF JACKSONVILLE. ANOTHER SEVERE STORM
  WAS NOTED 10 MILES SOUTHWEST OF WAVERLY...MOVING NORTHEAST AT 40 MPH.
  HAIL TO GOLFBALL SIZE IS LIKELY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAVERLY
  SPRINGFIELD
  PAWNEE
  NEW BERLIN
  LOAMI
  DIVERNON
  CHATHAM
  AUBURN

IF YOU ARE IN THE WARNED AREA...GET INDOORS AND STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS.

$$

CHURCHILL

LAT...LON 3962 9027 3953 9017 3954 8955 3997 8962

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:00 PM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Apr 20, 2:00 PM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE APR 20 1999

FCST CHALLENGES THIS PD WL BE PLACEMENT OF SFC/850 BNDRY...TEMPS AND
TIMING OF PRECIP.

18Z SFC ANALYSIS INDICATING WMFNT ACRS NE KS INTO WRN MO WITH
STRONGEST PRES FALLS ALINGNED ALONG AND JUST NORTH OF FNT. TEMP
ANALYSIS ALSO INDICATING THERMAL TROF ALIGNED NICELY WITH PRECIP
AREA WHICH IS CROSSING CNTRL IL THIS AFTERNOON...WHICH MAY POSE
A PROBLEM IN FUTURE PLACEMENT OF WMFNT...ESP LATER TNT INTO WED
WHEN ONGOING CONVECTION MAY KEEP BNDRY FUTHER SOUTH THAN MODELS
SUGGEST. MODELS CONTINUE TO ADVERTISE A GRADUAL AMPLIFICATION OF THE
PATTERN ACRS THE US OVER THE NEXT SVL DAYS. 12Z RUN CONTINUES THE
TREND OF PAST RUNS IN WHICH WRN TROF A BIT SLOWER IN EVOLVING THAN
EARLIER FCST. ETA AND AVN SEEM TO BE HANDLING THIS CHANGE THE BEST
WITH THE ETA MODEL PREFERRED DURING THIS FCST PD.

WATER VAPOR LOOP INDICATING LEAD SHORTWAVE TROF ACRS CNTRL IA THIS
AFTERNOON WHICH HAS CAUSED THE SCT -SHRA OVR FCST AREA. SOME WEAK
ISENT LIFT NOTED AS WELL ON THE 305K PRES SFC WITH LIFT FCST TO
INCREASE TNT...ESP ACRS MO INTO SW IL WHERE MIXING RATIOS INCREASE
TO 4 TO 6 G/KG. 50 TO 60 KT LOW LVL FLOW POINTED INTO LOW LVL BNDRY
TNT INTO WED MRNG SO DECENT SET UP FOR NOCTURNAL MCS ACRS MO INTO
PARTS OF WRN AND SRN IL. FEEL BEST THREAT OF SIG RAINFALL FROM ANY
CONVECTIVE SYSTEM THAT DEVELOPS TNT WOULD BE ACRS OUR SRN CWFA AS
BNDRY WL BE SLOW TO SHIFT NORTH. FCST SNDGS INDICATING LOTS OF MID
LEVEL MOISTURE AROUND BUT LOW LVLS SLOW TO SATURATE THRU 30 HRS WITH
EVAP COOLING/MESOSCALE BNDRYS PLAYING A BIG ROLE IN JUST HOW QUICKLY
WMFNT CAN SHIFT NORTH ACRS FCST AREA. MAY TEND TO UNDERCUT GUID
NUMBERS TNT DUE TO ABOVE REASONING. MOST AREAS IN STATE WELL SHORT
OF FCST HIGHS THIS AFTERNOON SO SEE NO REASON NOT TO CUT THE LOWS.

WRN US TROF GRDLY SHIFTS SE INTO THE SRN PLAINS BY THU WITH SFC LOW
FCST TO DEEPEN ACRS CNTRL OK. AGAIN THE MAIN PROBLEM IS WITH ANY
CONVECTIVE COMPLEXES THAT DO DEVELOP TNT AND AGAIN WED NIGHT AND
THEIR AFFECT ON THE POSITION OF THE WMFNT. ETA SUGGESTS BNDRY SHOULD
SHIFT INTO NRN IL BY EARLY THU WITH BEST BAROCLINICITY (1000-500 AND
850 MB) SHIFT NORTH AS WELL. H7-H3 QVECTOR CONVERGENCE AND 850-500
QG FORCING SHIFTS WELL NORTH OF STATE AS WELL ON THU...SO WE MAY SEE
A BREAK IN THE CONVECTION DURING THE DAY. MAY HANDLE IT WITH -TSRA
ENDING THU MRNG WITH ADDL DEVELOPMENT AGAIN LATE IN THE DAY OR AT
NIGHT AS MAIN ENERGY PULLS OUT OF SRN PLAINS. MAY TEND TO STAY WITH
THE COOLER FAN NUMBERS ON WED WITH CLD COVER AND PRECIP THREAT OVR THE
FCST AREA.

PRELIMINARY CCF FOR COORDINATION...

SPI 054/072 056/071 59  44776
PIA 051/068 055/066 57  44776
DEC 054/072 056/071 59  44776
CMI 052/072 056/071 59  44776
MTO 052/073 056/073 59  44776
LWV 054/075 058/076 60  44776

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:18 AM CDTSevere Thunderstorm WarningILXMcLean42 min
Apr 21, 1:30 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.